Arkansas, 2023

Hail and Damaging Winds in Arkansas, April 5, 2023

April 5, 2023 · NWS LZK · 7 events in 7 counties and zones

Cooling took place overhead during the early morning hours of the 5th, and this allowed scattered severe thunderstorms to pop up in northern Arkansas. Straight-line wind estimated at 75 to 85 mph roughed up homes and barns around Sydney (Sharp County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Cooling took place overhead during the early morning hours of the 5th, and this allowed scattered severe thunderstorms to pop up in northern Arkansas. Straight-line wind estimated at 75 to 85 mph roughed up homes and barns around Sydney (Sharp County). Tennis ball size hail occurred at Ash Flat (Sharp County), with hen egg size stones at Cherokee Village (Fulton/Sharp Counties).

After sunrise, a line of showers and strong to severe thunderstorms surged through the state from the west. This happened as a powerful storm system in the upper Midwest dragged a cold front across the region. Trees were blown down near Center Ridge (Conway County) and Fox (Stone County).

The front eventually stalled along the Gulf Coast. North of the front, areas of heavy rain were noted in southeast Arkansas through the overnight hours of the 5th and into the 6th. More than three inches of precipitation dumped in places, including Cane Creek State Park (Lincoln County) and Monticello (Drew County). At the latter location, a portion of Highway 278 was closed due to flooding. Conditions were much cooler, with temperatures largely in the 50s at 100 pm CDT on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 4, 11:52 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 4, 11:52 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1252 AM CDT Wed Apr 5 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 158 PM CDT Tue Apr 4 2023

Severe storms are forecast to begin this evening across northern
portions of the state. Storm development will begin again as a line
of storms develops across western AR during the early overnight
hours. The leading edge of the line of storms will move into central
portions of the state just before sunrise, and slowly move into
eastern/southeastern AR by late morning.

METSAT and mesoanalysis this afternoon depicts a dry line oriented N-
S across west OK and TX; warm front draped across SE MO, west TN,
north MS, through AL and GA; stationary boundary oriented W-E across
KS, MO, IL. SW upper flow is observed across the south-central
states, with an upper trough/low over the Great Basin/Rockies. The
850mb low is centered over east CO/west KS, with southwesterly low-
level wind over the south-central states. The surface low is in the
same area, with surface wind out of the south.

Through Wed morning, the upper trough will shift eastward, towards
the north-central states. The upper low will shift more
northeastward. 500mb wind remains southwesterly across (and upstream
of) the forecast area. The surface low will move into the Great
Lakes region, with the cold front extending southward, across the
center of the state by Wed morning.

The environment supports the development of supercell thunderstorms
capable of producing tornadoes, large to very large hail, and
damaging wind gusts 60-80 mph. SWerly flow will increase atmospheric
moisture, with forecast PWATs 1-1.75in. Forecast MLCAPE through this
afternoon: 1500+ J/kg; by this evening 2000+ m2/s2, with 0-3km SRH 2-
400+ m2/s2 and 0-1km SRH 1-300+ m2/s2. Bulk shear values of 60-70+
kts are forecast, along with 50-60kt 850mb winds. Forecast soundings
show mid-level capping eroding by this evening, which is when CAMs
are showing storms initiating across the CWA.

Through the end of the week, the storm system will continue to move
into eastern Canada, while the frontal boundary slows down as it
moves into eastern portions of the state. This will prolong rain
chances over the eastern portions of the CWA, possibly leading to
increased flood potential for our eastern counties. Forecast
rainfall across southeastern AR ranges from 1.5 to 2.5 inches
through the end of the week, with locally higher amounts possible
where the strongest storms develop, especially if strong storms
continue to move over the same areas.

&&

.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 158 PM CDT Tue Apr 4 2023

Active weather is expected to linger Thursday night into Friday
across SE portions of AR. This activity should take place beneath SW
flow aloft and a quasi-stationary boundary located just to the S and
SE of the state. Further N, the influence of high pressure should
keep precipitation chances at bay. The upper level feature
responsible for wet weather will push to the E Friday night.

Heading into the weekend, upper flow will begin to transition to
zonal before becoming NWrly as a ridge expands Nwrd over the SWrn
states. Surface high pressure is expected to dominate the pattern
locally, with mainly dry days ahead with N/NE/Erly winds. The
surface high should shift E on Monday, and surface winds will switch
back to the S, thus a notable uptick in moisture will be felt.

A return of dry weather across most of the state will promote a much
needed decrease in soil moisture, plus provide several beneficial
days to address storm damage cleanup. As far as temperatures are
concerned, lows should start out in the upper 30s to upper 40s and
moderate with time. And regarding high temperatures, the coolest day
should be Friday with highs topping out in the 50s and 60s. By
Monday, high temperatures should be in the 70s to near 80 degrees.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Wed Apr 5 2023

Sctd convection wl rmn possible thru the overnight hrs, esp acrs
the NW half of the FA. The main line of storms assocd with the
CDFNT still looks on track to enter NW AR arnd daybreak, then
translate to the east into Wed aftn, before slowing down as it
reaches SE AR. Expect a combo of MVFR/low end VFR conds thru much
of the PD, with lower conds where heavier storms occur. A slow
improvement wl occur later in the PD.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...71
LONG TERM....70
AVIATION...44
Hazardous weather outlook, Apr 4, 1:10 PM CST, 12 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
210 PM CDT Tue Apr 4 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-051000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
210 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected to develop tonight. These
storms will be capable of producing large hail, damaging winds,
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for strong and severe thunderstorms will continue
Wednesday as a cold front pushes across the state. All modes of
severe weather will be possible along and ahead of the front, with
the threat diminishing from the west as the day progresses.

For the remainder of the period, the potential for organized
severe weather will be low.

.Spotter Information Statement...

Spotter activation will be needed during the late night hours
tonight and possibly on Wednesday.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

71/70

In the hours before

Special weather statement, Apr 5, 12:07 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Little Rock AR
107 AM CDT Wed Apr 5 2023

ARZ039-042-138-141-237-238-241-050645-
Northwest Yell County AR-Perry AR-Yell Excluding Northwest AR-
Central and Southern Scott County AR-
Northern Montgomery County Higher Elevations AR-Garland AR-
Central and Eastern Montgomery County AR-
107 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southwestern Perry,
northwestern Garland, east central Scott, Yell and northeastern
Montgomery Counties through 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muddy Creek WMA, or 13 miles north of Mount Ida, moving northeast at
45 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...                       Ola...
Gravelly...                       Fourche Valley...
Plainview in Yell County...       Muddy Creek WMA...
Belleville...                     Corinth...
Ranger...                         Wing...
Kingston...                       Bluffton...
Rover...                          Story...
Sunlight Bay Park...              Spring Lake Campground...
Carter Cove Park...               Chula...
Macedonia in Yell County...       Gibbs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3476 9381 3521 9341 3488 9307 3463 9359
      3463 9368
TIME...MOT...LOC 0607Z 225DEG 39KT 3474 9369

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

72
Special weather statement, Apr 5, 12:18 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Little Rock AR
118 AM CDT Wed Apr 5 2023

ARZ031-039-122-138-238-050700-
Northwest Yell County AR-Perry AR-Yell Excluding Northwest AR-
Southern Pope County AR-Conway AR-
118 AM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northwestern Perry,
southwestern Conway, central Yell and southern Pope Counties through
200 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm over
Petit Jean River WMA, or near Danville, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville...                   Morrilton...
Danville...                       Dardanelle...
Atkins...                         Pottsville...
Dover...                          Ola...
London...                         Hector...
Lake Dardanelle State Park...     Carden Bottoms...
Happy Bend...                     Mt Nebo State Park...
Petit Jean State Park...          Plainview in Yell County...
Petit Jean River WMA...           Galla Creek WMA...
Mosley...                         Taral...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3548 9306 3549 9301 3516 9275 3491 9324
      3491 9337 3501 9345
TIME...MOT...LOC 0618Z 219DEG 41KT 3505 9327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

72

The radar

The Little Rock radar (KLZK), 166 km away, was scanning. The volume nearest the first event began at 07:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sharp

When
April 5, 1:41 AM CST
Where
Sharp County, 0.89 mi NW of Ash Flat
Measured
2.5 in hail
Reported by
Public
Coordinates
36.230, -91.610

A picture was posted on social media of hail against a tape measure. Time was based on radar.

Hail, Fulton

When
April 5, 1:46 AM CST
Where
Fulton County, 2.78 mi W of Cherokee Vlg
Measured
2 in hail
Reported by
Public
Coordinates
36.300, -91.570

A picture was posted on social media of hail with the smallest stones appearing to be quarter sized, up to hen egg size. Time based on radar.

Hail, Lawrence

When
April 5, 1:50 AM CST
Where
Lawrence County, 0.56 mi W of Imboden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.200, -91.180

Hail, Randolph

When
April 5, 3:00 AM CST
Where
Randolph County, 0.69 mi S of Ravenden Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.310, -91.220

Hail, Boone

When
April 5, 7:18 AM CST
Where
Boone County, 2.15 mi NNW of Olvey
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -92.980

This report was received via a social media message.

Thunderstorm Wind, Stone

When
April 5, 8:49 AM CST
Where
Stone County, 0.69 mi N of Fox
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.790, -92.300

A report from a truck driver driving along Hwy. 263 through Fox witnessed trees being blown down along the highway in the town of Fox.

Thunderstorm Wind, Conway

When
April 5, 9:05 AM CST
Where
Conway County, 1.78 mi NE of Center Ridge
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.390, -92.550

A report was received of a downed tree blocking Hwy. 9, north of Center Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093461, 1093462, 1093463, 1093464, 1093465, 1093466, 1093467.